← Search

Review of Economic Studies Vol. 86 No. 1 2018

Inference on Directionally Differentiable Functions

Zheng Fang1; Andres Santos2

1 Texas A&M University · 2 Fang & Santos

open access

Abstract

This article studies an asymptotic framework for conducting inference on parameters of the form φ( heta_0), where φ is a known directionally differentiable function and heta_0 is estimated by $\hat heta_n$. In these settings, the asymptotic distribution of the plug-in estimator $φ(\hat heta_n)$ can be derived employing existing extensions to the Delta method. We show, however, that (full) differentiability of φ is a necessary and sufficient condition for bootstrap consistency whenever the limiting distribution of $\hat heta_n$ is Gaussian. An alternative resampling scheme is proposed that remains consistent when the bootstrap fails, and is shown to provide local size control under restrictions on the directional derivative of φ. These results enable us to reduce potentially challenging statistical problems to simple analytical calculations—a feature we illustrate by developing a test of whether an identified parameter belongs to a convex set. We highlight the empirical relevance of our results by conducting inference on the qualitative features of trends in (residual) wage inequality in the U.S.

DOI
10.1093/restud/rdy049
Volume
86
Issue
1
Pages
377-412
Language
en
Sources
bibtex:phds-export.bib openalex crossref

Cite